Connecticut school where student overdosed closed for cleaning
CONNECTICUT - The prep school in Hartford where a 13-year-old boy died from a fentanyl overdose was closed Tuesday in order to decontaminate it.
The decontamination process at Hartford's Sport and Medical Science Academy began Thursday, the day the seventh-grader overdosed on the highly dangerous synthetic opioid. The boy, whose name was not released, died Saturday.
Two other students were sickened after apparently being exposed to the drug, authorities said. Both recovered.
Test results received Monday showed one of the samples coming back "slightly over the limit," said District spokesperson John Fergus.
Get breaking news alerts in the free FOX5NY News app! | Sign up for FOX 5 email newsletters
The teen and two other boys who complained of dizziness were rushed to Connecticut Children’s Medical Center, police said. The one who lost consciousness was listed in "guarded condition" before he died.
"It is believed that the three juveniles came into contact with the fentanyl at the same time," police said in a statement.
RELATED: Fentanyl overdose at Connecticut school
The school issued a "Code Yellow" lockdown and had students shelter in place as drug dogs swept the school.
Hartford police declined to release the victims’ names because they are all juveniles. The school's principal did not immediately respond to a request for comment.
Anyone with information on the source of the drugs was asked to call Hartford police at 860-722-TIPS.
Fentanyl is deadly even in small doses, according to the National Institutes of Health, and synthetic opioids like it are the leading cause of overdose deaths in the U.S.
Fentanyl can be 50 to 100 times more potent than morphine, according to the NIH. It is sometimes mixed with other drugs, including cocaine, methamphetamine and MDMA, which can lead to deadly accidental overdoses in people who do not even realize they’re taking it.
It's so potent that on occasion, police officers inadvertently touching the drug with their fingers have overdosed while responding to drug-related calls.
In July, a California deputy trainee collapsed after finding drugs in a car in an incident caught on bodycam. His partner saved his life with a dose of Narcan – an antidote to opioid overdoses.
With the Associated Press